Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 281, NWS Dodge City, KS

August 9, 2017Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2017, 8:21 PM CDT for Barber County, Comanche County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 8:21 PM CDT (01:21 UTC)
Expired
Aug 9, 2017, 8:40 PM CDT
In force
19 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS53 KDDC 100121
SVRDDC
KSC007-033-100200-
/O.NEW.KDDC.SV.W.0281.170810T0121Z-170810T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
821 PM CDT WED AUG 9 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Barber County in south central Kansas...
  Northeastern Comanche County in south central Kansas...

* Until 900 PM CDT

* At 821 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Sun City, or 19 miles east of Coldwater, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Medicine Lodge, Lake City, Sun City, Deerhead and Aetna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3731 9913 3739 9905 3739 9901 3743 9901
      3745 9899 3732 9854 3701 9898
TIME...MOT...LOC 0121Z 309DEG 27KT 3733 9899 

HAIL...1.25IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
401 
WWUS53 KDDC 100134
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
834 PM CDT WED AUG 9 2017

KSC007-033-100200-
/O.CON.KDDC.SV.W.0281.000000T0000Z-170810T0200Z/
Barber KS-Comanche KS-
834 PM CDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR WESTERN BARBER AND EAST CENTRAL COMANCHE COUNTIES...

At 834 PM CDT, a severe thunderstorm was located near Deerhead, or 17
miles west of Medicine Lodge, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Medicine Lodge, Lake City, Sun City, Deerhead and Aetna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3724 9908 3742 9892 3732 9854 3701 9898
TIME...MOT...LOC 0134Z 309DEG 27KT 3727 9889 

HAIL...0.88IN
WIND...60MPH
 
$$

JJOHNSON
163 
WWUS53 KDDC 100140
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
840 PM CDT WED AUG 9 2017

KSC007-033-100149-
/O.CAN.KDDC.SV.W.0281.000000T0000Z-170810T0200Z/
Barber KS-Comanche KS-
840 PM CDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BARBER AND EAST
CENTRAL COMANCHE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3724 9908 3742 9892 3732 9854 3701 9898
TIME...MOT...LOC 0138Z 309DEG 27KT 3724 9885 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:56 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 9, 6:56 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
656 PM CDT Wed Aug 9 2017

...Updated Aviation Section...

.SHORT TERM...(This evening through Thursday)
Issued at 345 PM CDT Wed Aug 9 2017

Scattered thunderstorms were developing across central and south
central Kansas this afternoon along a surface trough that has
moved into the area. A few storms were also developing over far
southwest Kansas in an area of weaker convergence. SPC
mesoanalysis shows MLCape values around 1500 j/kg in a band from
far southwest Kansas into the northwest/north central part of the
state. Deep layer shear across western and central Kansas was
fairly weak, save the southwest corner of the forecast area where
30-40 knots of 0-6km shear was indicated. A few storms in the
Medicine Lodge area were strengthening with some pea size hail
possible. Can't rule out a few strong storms with hail up to
quarter size along with gusty winds but overall, think the severe
threat will be fairly isolated through late afternoon.

Convective allowing models, especially the HRRR, have been showing
storms developing in this area for several runs. The current area
of showers and storms along the Highway 183/281 corridor should
continue in that area through the remainder of the afternoon
before gradually propagating east out of the area late this
afternoon and early evening. Thunderstorms developing along the OK
border over far southwest Kansas are progged to diminish by late
afternoon. The models then show some convection moving into
western portions of the forecast area from the west and north
late this evening and these should be diminishing by late tonight.

Thursday should be fairly quiet through the daytime after the
overnight convection diminishes. The GFS is warmer than the NAM
with boundary layer conditions during the day. Tend to lean toward
the GFS but overnight convective trends could definitely have
impacts. High temperatures should be in the mid 80s to around 90.
Otherwise, the models show a mid level shortwave trough dropping
out of the northern Plains in the Midwest while a cold front drops
south toward western Kansas during the day. Ahead of the front,
CAPE values increase to 1500-2000 j/kg along with 0-6km shear
around 50 kts. This should be sufficient for supercell
thunderstorms with large hail, damaging winds and possibly a
tornado. Thunderstorms should begin developing over the higher
terrain of eastern Colorado and northwest Kansas along the front
by mid afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 345 PM CDT Wed Aug 9 2017

Thunderstorms developing Thursday afternoon should coalesce into a
forward propagating MCS that tracks southeast across the forecast
area Thursday evening. High winds along with possible localized
flooding from heavy rain will become an increasing threat. The
models have this system moving southeast out of southwest and
south central Kansas later Thursday night. Friday should be quiet
and cooler as the upper wave moves east of the area and somewhat
cooler and stable air moves into western Kansas. Friday night
could see additional showers and thunderstorms moving out of the
eastern slopes into western Kansas. There is a little more
uncertainty as to the coverage and eastern progression of these
storms given the more stable conditions.

Another shortwave trough digs southeast through the northern
Plains into the Midwest on Saturday into Sunday. This should force
another cold front south through western Kansas along with
increasing chances for thunderstorms. The weather should quiet
down a bit early next week as an upper level ridge builds east
across the northern and central Plains. Another shortwave moving
east out of the Rockies into the northern and central Plains by
mid week could bring another round of storms to western Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Aug 9 2017

Evening thunderstorms will remain east of the terminals, and there
is not a lot of confidence in redevelopment of storms after sunset
affecting GCK, DDC, HYS, LBL. We will carry some PROB30 for
thunderstorms around daybreak to mid-morning, but the best chance
for much more organized and widespread thunderstorm activity will
be later Thursday afternoon and night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  86  65  84 /  40  10  60  10
GCK  63  86  63  82 /  30  20  60  10
EHA  65  87  63  82 /  40  10  60  20
LBL  67  90  65  85 /  40  10  60  20
HYS  62  85  63  83 /  30  20  50  10
P28  67  89  68  85 /  40  20  70  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Umscheid
Hazardous weather outlook, Aug 9, 12:03 PM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1203 PM CDT Wed Aug 9 2017

KSZ030-031-043>046-061>066-074>081-084>090-101000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1203 PM CDT Wed Aug 9 2017 /1103 AM MDT Wed Aug 9 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

A few showers and thunderstorms will be possible this afternoon
and evening over western Kansas. Strong to severe thunderstorms
will be possible over far southwest Kansas late this afternoon.
The strongest storms will be capable of hail to half dollar size
and wind gusts to near 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thunderstorms are likely late Thursday and Thursday night.
Initial storms in NW Kansas are expected to be supercells, capable
of large hail and potentially a few tornadoes. This risk will be
highest across the NW zones early Thursday evening. Thunderstorms
are expected to organize into a large complex of storms and race
southeast across SW Kansas Thursday evening. If storms organize
into line and bowing segments as expected, than damaging wind
gusts can be expected. Locally very heavy rainfall is also
expected, but quick storm movement will reduce the flooding threat
at least to some degree.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Elevated risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and west of US Highway
83 later this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Gerard

In the hours before

Special weather statement, Aug 9, 6:04 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT WED AUG 9 2017

KSZ081-090-100000-
Pratt KS-Barber KS-
604 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL 700 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Coats, or 13 miles south of Pratt, moving southeast at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Lake Arrowhead, Sawyer, Isabel, Coats, Lake City, Sun
City and Elm Mills.

LAT...LON 3707 9863 3742 9896 3757 9884 3748 9847
      3739 9846 3738 9835 3736 9835
TIME...MOT...LOC 2304Z 302DEG 17KT 3746 9882

UMSCHEID
Special weather statement, Aug 9, 6:35 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
635 PM CDT WED AUG 9 2017

KSZ088-089-100015-
Clark KS-Comanche KS-
635 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Sitka, or 3 miles east of Ashland, moving southeast at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Protection and Sitka.

LAT...LON 3711 9981 3728 9967 3716 9940 3700 9955
      3700 9966
TIME...MOT...LOC 2335Z 302DEG 16KT 3717 9971

JJOHNSON
Special weather statement, Aug 9, 6:38 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
638 PM CDT WED AUG 9 2017

KSZ066-081-100015-
Pratt KS-Stafford KS-
638 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES UNTIL 715 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neola, or 7 miles south of Stafford, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Preston and Neola.

LAT...LON 3781 9868 3797 9856 3793 9847 3783 9847
      3782 9846 3768 9847
TIME...MOT...LOC 2337Z 302DEG 18KT 3786 9855

JJOHNSON
Local storm report, Aug 9, 7:03 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             3 WSW MEDICINE LODGE    37.27N 98.63W
08/09/2017  E4.25 INCH       BARBER             KS   LAW ENFORCEMENT

&&

JRJ
Special weather statement, Aug 9, 8:07 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
807 PM CDT WED AUG 9 2017

KSZ080-081-089-090-100145-
Pratt KS-Barber KS-Kiowa KS-Comanche KS-
807 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHWESTERN
BARBER...NORTHEASTERN COMANCHE AND SOUTHWESTERN PRATT COUNTIES UNTIL
845 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Belvidere, or 19 miles southeast of Greensburg,
moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake City, Sun City, Deerhead, Belvidere and Croft.

LAT...LON 3740 9919 3753 9903 3732 9866 3712 9911
TIME...MOT...LOC 0106Z 311DEG 17KT 3742 9904

JJOHNSON
Local storm report, Aug 9, 8:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT WED AUG 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     3 NNE KIOWA             37.05N 98.46W
08/09/2017  E70 MPH          BARBER             KS   PUBLIC

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:43 PM CDTSevere Thunderstorm WarningDDCBarber17 min
Aug 9, 8:07 PM CDTSpecial Weather StatementDDCBarber38 min
Aug 9, 8:26 PM CDTSevere Thunderstorm WarningDDCBarber20 min
Aug 9, 8:27 PM CDTSpecial Weather StatementDDCComanche33 min
Aug 10, 4:31 AM CDTDense Fog AdvisoryDDCEdwards, Ellis, Finney, Ford, Grant, Gray and 10 more5 hr
Aug 10, 9:57 AM CDTSpecial Weather StatementDDCHamilton63 min
Aug 10, 10:23 AM CDTSpecial Weather StatementDDCStanton52 min
Aug 10, 10:34 AM CDTSevere Thunderstorm WarningDDCHamilton, Stanton41 min
Aug 10, 11:08 AM CDTSpecial Weather StatementDDCGrant52 min
Aug 10, 11:21 AM CDTSpecial Weather StatementDDCScott39 min
Aug 10, 11:36 AM CDTSpecial Weather StatementDDCSeward, Stevens39 min
Aug 10, 11:50 AM CDTSevere Thunderstorm WarningDDCSeward, Stevens38 min
Aug 10, 12:03 PM CDTSpecial Weather StatementDDCGray, Hodgeman, Lane, Ness57 min
Aug 10, 1:39 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Finney, Ford, Grant and 12 more15 hr
Aug 10, 1:52 PM CDTSevere Thunderstorm WarningDDCTrego53 min
Aug 10, 2:11 PM CDTTornado WarningDDCTrego49 min
Aug 10, 2:32 PM CDTTornado WarningDDCTrego43 min
Aug 10, 2:48 PM CDTSevere Thunderstorm WarningDDCEllis, Trego57 min
Aug 10, 3:10 PM CDTFlash Flood WarningDDCTrego3 hr
Aug 10, 3:15 PM CDTSevere Thunderstorm WarningDDCLane, Scott30 min
Aug 10, 3:16 PM CDTSevere Thunderstorm WarningDDCEllis, Rush, Trego44 min
Aug 10, 4:04 PM CDTSevere Thunderstorm WarningDDCEllis, Rush22 min
Aug 10, 4:14 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush46 min
Aug 10, 4:48 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford57 min
Aug 10, 5:18 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt21 min
Aug 10, 5:30 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa60 min
Aug 10, 5:42 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford63 min
Aug 10, 6:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.